Alert archive / North Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 29, NWS Grand Forks, ND

June 29, 2005Richland County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Jun 29, 2005, 8:23 AM CDT for Richland County, North Dakota. It was in force for 13 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2005, 8:23 AM CDT (13:23 UTC)
Expired
Jun 29, 2005, 9:00 PM CDT
In force
13 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 134 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:00 PM CDTFLASH FLOOD2 Sw Wyndmere, NDBRIDGE CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 637 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 291323
FFWFGF
NDC077-300200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
823 AM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 900 PM CDT

* AT 821 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 6
  MILES SOUTH OF LIDGERWOOD TO 7 MILES SOUTH OF HANKINSON...OR ALONG
  A LINE EXTENDING FROM 33 MILES SOUTHWEST OF WAHPETON TO 23 MILES
  SOUTHWEST OF WAHPETON. THE STORMS PRODUCING VERY HEAVY RAIN WERE   
  MOVING TO THE NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE WYNDMERE...LIDGERWOOD...
  HANKINSON AND WALCOTT.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4659 9724 4599 9720 4598 9661 4632 9668
      4660 9682

$$

BRAMER
3 follow-up statements
000 
WGUS73 KFGF 291453
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
952 AM CDT WED JUN 29 2005

NDC077-300200-
RICHLAND ND-
952 AM CDT WED JUN 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM CDT FOR RICHLAND
COUNTY...

AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING RAIN ACROSS RICHLAND COUNTY. FOR THE 
MOMENT...THE STRONGEST THUNDERSTORMS HAVE MOVED TO THE EAST OF 
RICHLAND COUNTY. HOWEVER...ADDITIONAL THUNDERSTORM DEVELOPMENT WITH 
HEAVY RAIN IS EXPECTED AGAIN THIS AFTERNOON. 

RAINFALL TOTALS OF 2 TO 2.5 INCHES IN ABOUT AN HOUR WERE REPORTED IN 
WESTERN RICHLAND COUNTY THIS MORNING. 

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4659 9724 4599 9720 4598 9661 4632 9668
      4660 9682

$$

BRAMER
000 
WGUS73 KFGF 291710
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1210 PM CDT WED JUN 29 2005

NDC077-300200-
RICHLAND ND-
1210 PM CDT WED JUN 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM CDT FOR RICHLAND
COUNTY...

AT 1208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING HEAVY RAIN IN SOUTHEASTERN RICHLAND COUNTY.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN NORTHERN SOUTH 
DAKOTA THIS AFTERNOON AND MOVE NORTHEASTWARD INTO RICHLAND COUNTY.  

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE WITH THE 
THUNDERSTORMS THIS AFTERNOON AND EVENING. SATURATED SOIL CONDITIONS 
WILL CAUSE RAINFALL TO QUICKLY RUNOFF. THIS MAY RESULT IN OVERLAND 
FLOODING AND POSSIBLE BASEMENT FLOODING.  

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4659 9724 4599 9720 4598 9661 4632 9668
      4660 9682

$$

BRAMER
000 
WGUS73 KFGF 300206
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
903 PM CDT WED JUN 29 2005

NDC077-300213-
RICHLAND ND-
903 PM CDT WED JUN 29 2005

...THE FLASH FLOOD WARNING FOR RICHLAND COUNTY EXPIRES AT 900 PM
CDT...

THE FLASH FLOOD WARNING FOR RICHLAND COUNTY HAS EXPIRED...HOWEVER 
DUE TO RECENT HEAVY RAINFALL AN AREAL FLOOD WARNING WILL BE ISSUED 
SHORTLY.    

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.

LAT...LON 4659 9724 4599 9720 4598 9661 4632 9668
      4660 9682

$$

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 4:21 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 29, 4:21 AM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
421 AM CDT WED JUN 29 2005

.SHORT TERM...
WATER VAPOR LOOP SHOWS A SHORT WAVE OVER SOUTHERN CA YESTERDAY IS
NOW OVER SOUTHERN CO MOVING NORTHEAST. ANOTHER SHORT WAVE WAS OVER
UT MOVING NORTHEAST. GFS CLOSES OFF UPPER LOW BY EARLY AFTERNOON
WHILE NAM CLOSES OFF LATE WED EVENING. SYSTEM BECOMES VERTICALLY
STACKED BY THIS EVENING. SURFACE LOW INTENSIFIES SIGNIFICANTLY BY
9MB IN 12 HOURS WED NIGHT ON THE NAM LESS SO WITH THE GFS.  GFS
APPEARS TO HAVE A BETTER HANDLE ON CURRENT SITUATION AND WILL BE
USED. WARM MID LEVEL TEMPERATURES REMAIN OVER THE HIGH PLAINS TO THE
SOUTHWEST AND SHOULD KEEP THUNDERSTORMS CAPPED FROM WESTERN SD
SOUTHWARD. ABR LOW LEVEL 40 KNOTS VAD WINDS HAVE TURNED MORE
SOUTHERLY AND HAVE INCREASED IN DEPTH TO AROUND 9 THOUSAND FEET THIS
MORNING. LOW LEVEL JET CONCENTRATES ON SOUTHWESTERN ZONES THIS
MORNING THEN SHIFTS INTO EASTERN ZONES THIS AFTERNOON. 850 HPA
THETA-E RIDGE EXTENDED INTO CENTRAL ND THIS MORNING AND SHIFTS EAST
INTO SOUTHERN MANITOBA BY LATE AFTERNOON. SHOULD BE ACTIVE DAY WITH
SEVERE STORM THAT WILL PRODUCE DAMAGING WIND AND HAIL.

HEAVY RAIN REMAINS ACROSS ALL OF THE AREA WITH THE NORTHWEST ZONES
MOST SUSCEPTIBLE WITH LOWEST FLASH FLOOD GUIDANCE. STILL EXPECT
HEAVIEST RAIN OVER NORTHWEST ZONES IN DEFORMATION AREA.

.LONG TERM...
NO CHANGES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT.
NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT.
MNZ001>009-013>017-022>024-027>032-040.

&&

HOPPES
Hazardous weather outlook, Jun 29, 7:14 AM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
714 AM CDT WED JUN 29 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
714 AM CDT WED JUN 29 2005

...SEVERE THUNDERSTORMS ARE FORECAST ACROSS NORTHWEST AND WEST
CENTRAL MINNESOTA AND EASTERN NORTH DAKOTA FOR TODAY AND THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND THIS EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE FORECAST FOR NORTHWEST AND
WEST CENTRAL MINNESOTA AND ALL OF EASTERN NORTH DAKOTA THROUGH LATE
THIS EVENING. ISOLATED SEVERE THUNDERSTORMS OVER EASTERN NORTH
DAKOTA WILL MOVE THROUGH THE AREA THIS MORNING. A COLD FRONT ACROSS
THE WESTERN DAKOTAS WILL MOVE ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA LATE THIS AFTERNOON AND INTO
THE EVENING. MAIN THREAT THIS AFTERNOON WILL BE LARGE
HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND ISOLATED
TORNADOES. WARM MOIST AIR WILL MOVE NORTH THIS MORNING ACROSS THE
AREA WITH SURFACE DEWPOINTS EXPECTED TO RISE AROUND 70 DEGREES. LOW
PRESSURE OVER SOUTHWEST NORTH DAKOTA WILL MOVE INTO FAR NORTHWEST
MINNESOTA BY EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:06 AM CDTSevere Thunderstorm WarningFGFSargent53 min
Jun 29, 6:44 AM CDTFlash Flood WarningFGFSargent8 hr
Jun 29, 7:21 AM CDTSevere Thunderstorm WarningFGFRichland54 min
Jun 29, 7:58 AM CDTFlash Flood WarningFGFEddy7 hr
Jun 29, 8:16 AM CDTSevere Thunderstorm WarningFGFRichland44 min
Jun 29, 8:45 AM CDTSevere Thunderstorm WarningFGFRichland56 min
Jun 29, 8:47 AM CDTFlash Flood WarningFGFCass7 hr
Jun 29, 8:50 AM CDTFlash Flood WarningFGFCass12 hr
Jun 29, 2:03 PM CDTFlash Flood WarningFGFBenson18 hr
Jun 29, 3:11 PM CDTTornado WarningFGFSargent57 min
Jun 29, 3:20 PM CDTFlash Flood WarningFGFRansom17 hr
Jun 29, 3:22 PM CDTSevere Thunderstorm WarningFGFRichland53 min
Jun 29, 3:48 PM CDTTornado WarningFGFRansom, Richland59 min
Jun 29, 4:19 PM CDTSevere Thunderstorm WarningFGFRichland56 min
Jun 29, 4:28 PM CDTTornado WarningFGFCass60 min

Nearby

Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.